Ulcer Drugs Found to Cause Diarrhea and Colitis
January 05, 2006
People who take widely used heartburn drugs like Prilosec, Prevacid and Nexium may be trading heartburn for another problem: a potentially dangerous diarrhea caused by Clostridium difficile bacteria.
C-diff, as it's known, causes severe diarrhea and the intestinal inflammation, colitis.
C-Diff Cases on the Rise
Researchers from McGill University in Montreal studied more than 18,000 patients from 1994 to 2004. They found that the number of C-diff cases has been increasing, from less than one case per 100,000 people in 1994, to 22 per 100,000 in 2004.
What's more, the researchers found that patients taking prescription heartburn drugs had a much higher risk than those who did not. The drugs reduce levels of gastric acid that control C-diff bacteria. The study found:
- Patients taking proton pump inhibitors (Prilosec and Prevacid) were almost three times more likely to have a C-diff infection than non-users.
- Patients taking H2 receptor antagonists (Pepcid and Zantac) were twice as likely to have a C-diff infection.
Antibiotics and Hospitalization Also Risks
People who are hospitalized, and those on antibiotics, also have a higher risk of C-diff infection.
But while some blame the increasing number of C-diff infections on overuse of antibiotics, the new study points to overuse of acid-fighting drugs as another likely culprit.